October 1977

Sulfonamide-Induced Hemolytic Anemia and Hemoglobin Hasharon

Author Affiliations

From the Departments of Medicine, VA West Side Hospital; University of Illinois Abraham Lincoln School of Medicine, Chicago; and the Skokie Valley Hospital, Skokie, Ill.

Arch Intern Med. 1977;137(10):1449-1451. doi:10.1001/archinte.1977.03630220083019

A patient with Hb Hasharon had severe hemolytic anemia after several days of daily ingestion of 2 gm of sulfisoxazole. After recovery, her erythrocytes were incubated with the drug, leading to preferential oxidation and precipitation of the abnormal hemoglobin. Since carboxyhemoglobin and cyanmethemoglobin Hasharon were as stable in the heat stability test as identically liganded Hb A, we conclude that the substitution of the hydrophilic aspartate residue by histidine on the surface of the molecule at α47 has led by a still unknown mechanism to an interaction of hemoglobin with the drug that labilized the heme-globin bond. Since Hb Hasharon has been found in several unrelated families, the risk of druginduced hemolytic anemia in such carriers deserves emphasis.

(Arch Intern Med 137:1449-1451, 1977)